Nebraska, 2016

Flood and Hail in Nebraska, October 3 to 4, 2016

October 3 to 4, 2016 · NWS LBF · 8 events in 4 counties and zones

A strong cold front moving through on October 3rd led to widespread thunderstorms with heavy rain, hail, and damaging wind gusts. The strong winds led to the collapse of a barn that trapped several horses and was consistent with 75 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$1,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong cold front moving through on October 3rd led to widespread thunderstorms with heavy rain, hail, and damaging wind gusts. The strong winds led to the collapse of a barn that trapped several horses and was consistent with 75 mph winds. Minor street flooding and heavy rain was also reported due to the prolonged moderate to heavy rain that lasted well into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 3, 2:23 PM CST, 7 minutes earlier.

Area forecast discussion, Oct 3, 2:23 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
323 PM CDT Mon Oct 3 2016

.SYNOPSIS...
Issued at 323 PM CDT Mon Oct 3 2016

An active H5 continues across the CONUS this morning.
Strong shortwaves were noted over western New York state, the
Mississippi Delta region, and north central Nevada. Ht. falls of 50
to 150 meters were noted over the intermountain west with the
greatest falls over Utah, western Colorado and western Wyoming. A
nice 70-90 KT jet streak extended from northern California into
southern Nevada. East of the main shortwave over northern Nevada, a
secondary shortwave was noted near the four corners. Upstream of the
Nevada shortwave, another shortwave was located off the coast of
British Columbia. Current WV imagery now has the Nevada shortwave
in northern Utah, with the four corners shortwave now over south
central Colorado. At the surface, strong low pressure was located
over southeastern Montana and north central Colorado. A surface
trough of low pressure extended from the southeastern Montana low
into southeastern Colorado. A cold front extended to the southwest
of the Montana low into southwestern Wyoming, while a warm front
extended northeast into central North Dakota. Strong southerly winds
were present across western and north central Nebraska this
afternoon and winds were gusting in the 35 to 45 MPH range. Skies
were partly to mostly cloudy and readings were in the upper 70s to
lower 80s.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon Oct 3 2016

Focus is strong southerly winds and ending fire weather concerns
late this afternoon along with severe weather potential which
lingers overnight.

Convection already firing across the western panhandle of Nebraska
and as the short wave pushes east this evening and overnight, expect
storms chances to continue. Afternoon clearing across western Neb.
has allowed for some destabilization of the atmosphere. Cape values
have increased to 1000 to 2000 J/KG with 40 to 50 kts of 0 to 6 km
shear. Corridor of greatest concern is across the western Sandhills
this evening with less of a threat as cooler temps occur in the BL
overnight and the storms push east. Severe thunderstorm watch
already out and will continue to monitor for possibly expansion to
the east later. Ahead of the wave this evening will be strong
south/southeasterly winds, locally gusting to 50 mph.

Finally is the fire weather concerns across far SW Neb, see fire
weather discussion for more information as it only is in effect a
few more hours.

Change in the air for tomorrow behind the cold front. Highs in the
upper 60s to lower 70s and outside of a few linger showers across
far eastern zones, dry conditions. Winds will also be west at 10 to
20 mph.

.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Oct 3 2016

Tuesday night through Thursday...In the mid range, the
threat for precipitation Late Wednesday night into Thursday is the
main forecast challenge. The threat for precipitation will come to
an end across eastern sections of the forecast area by Tuesday
afternoon as the upper level low lifts into northern North Dakota.
This will place the forecast area in decent subsidence Tuesday night
into Wednesday morning. Weak high pressure will build into the
forecast area Tuesday night with clear skies and drier air.
Overnight lows will reach the mid to upper 30s with some lower 30s
in the western sandhills and northwestern Nebraska. This may
facilitate the need for a frost advisory in the west for Tuesday
night. Right now, there is some discrepancies between the MAV and
MET guidance with respect to lows Tuesday night. The MAV is running
5 degrees warmer compared to the MET guidance for North Platte. The
MET and NAM12 is quite a bit drier in the boundary layer and this
could be influenced by the amount of pcpn we receive in the next 12
hours. That being said, would like to see how much the low level RH
field is impacted by coverage of pcpn before inserting any mention
of frost or issuing headlines for such. We have time to analyze this
over the next 12 to 24 hrs and make a decision then. That being
said, have not lowered min temps toward the cooler MET guidance just
yet but compromised between the MET, MAV and the inherited grids. By
Wednesday afternoon, a second shortwave, currently off the coast of
British Columbia will track into the intermountain west. Downstream
of this approaching wave, mid level frontogenesis will begin to
increase late Wednesday into Thursday. Strong lift along this fronto
band will lead to precipitation late Wednesday night into Thursday.
The models have shifted the best lift slightly further north with
this mornings runs with the best chances for rain existing from the
southern panhandle into north central Nebraska. The latest model
solutions including the NAM12, ECMWF and Canadian are too warm for
snow formation, while the GFS is cooler and develops snow in the
northwestern CWA late Wednesday night/early Thursday morning. Per
cross sections taken across the fronto band, the strongest lift is
not within the dendritic growth zone in the GFS solution, so we are
not expecting snowfall rates high enough to have it reach the
ground. That is if the GFS verifies, and right now it is the outlier
compared to the EC, NAM12 and Canadian solutions. With this in mind,
decided to keep all precipitation mention as liquid for now.

Thursday night through Monday...A benign dry pattern will set in
behind the exiting disturbance. Cold temperatures with lows in the
upper 20s are likely Friday morning with a hard freeze possible in
the western forecast area. Will continue to hit this hard in the HWO
as this will likely be the end to the growing season. After highs in
the 60s Friday, highs will climb back to around 70 Saturday, then
the middle 70s for Sunday and Monday. Dry conditions are expected
through the period as low amplitude flow aloft will develop across
the central CONUS this weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon Oct 3 2016

Southerly winds continue to blow today with gusts 30 to 40 kts.
High clouds overhead with clearing across SW Neb which will
continue to expand east this afternoon. Next mid level wave and
associated sfc cold front arrives late this afternoon into this
evening with a line of thunderstorms expected to develop and push
across the area early tonight. Stronger storms expected across
northern Neb which could include a squall line. Less confidence
for impact to the KLBF terminal and will need to monitor for
potentially very strong winds. Winds diminish and become westerly
behind the front, and expect some clearing with only some high
clouds lingering in the morning. Westerly winds generally
expected to be around 10 kts or less.

&&

.FIRE WEATHER...
Issued at 323 PM CDT Mon Oct 3 2016

The dry line has not made it into far western Nebraska yet however
it will likely push into the region in the next few of hours,
towards the tail end of the red flag warning. No change to the
warning as there continues to be very strong winds across the region
and this area is seeing the lower rh values, and am expecting them
to continue to lower. They are likely to only fall into the 20s
percent, however with the strong winds and dry fuels it will not
take much for fire to spread quickly. Tomorrow will see more cooler
and drier conditions across the region. More widespread RH values in
the 20 to 30 percent range, however westerly winds will remain less
than 20 mph. Another dry day is low minimum RH values then precip
chances return.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for NEZ204-210.

&&

SYNOPSIS...Buttler
SHORT TERM...Masek
LONG TERM...Buttler
AVIATION...Masek
FIRE WEATHER...Masek
Hazardous weather outlook, Oct 3, 2:28 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT MON OCT 3 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT MON OCT 3 2016 /228 PM MDT MON OCT 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AS A TROUGH OF LOW PRESSURE ALOFT BEGINS TO PUSH INTO THE
REGION...ISOLATED TO SCATTERED THUNDERSTORM WILL MOVE ACROSS THE
OUTLOOK AREA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE
POSSIBLE BEGINNING THIS EVENING. THE AREA OF CONCERN WILL BE FOR
AREAS WEST OF HIGHWAY 183. HAIL TO ONE INCH IN DIAMETER AND
DAMAGING WIND GUSTS TO 60 MPH WILL BE THE MAIN WEATHER HAZARDS.

VERY STRONG SOUTHERLY WINDS WILL CONTINUE THIS EVENING. THE GUSTY
WINDS WILL COMBINE WITH VERY DRY AIR ACROSS SOUTHWEST NEBRASKA TO
PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS GENERALLY SOUTHWEST
OF A OSHKOSH TO HAYES CENTER LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MUCH OF THE OUTLOOK AREA WILL SEE TEMPERATURES THURSDAY NIGHT
INTO FRIDAY MORNING IN THE UPPER 20S TO LOWER 30S. A WIDESPREAD
FROST OR FREEZE IS LIKELY WITH PORTIONS OF THE PANHANDLE AND THE
WESTERN SANDHILLS POSSIBLY SEEING THE FIRST HARD FREEZE OF THE
SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 85 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 1 flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 3, 2:30 PM CST to 2:45 PM CST
Where
Lincoln County, 4.46 mi NNE of North Platte
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.208, -100.742

Barn blown down trapping horses, several large tree limbs down as well. Winds estimated to be 75 mph based on degree and type of damage.

Hail, Chase

When
October 3, 2:53 PM MST to 2:54 PM MST
Where
Chase County, 10.76 mi NNW of Imperial
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.660, -101.720

A trained spotter measured 1.5 inch hail.

Hail, Perkins

When
October 3, 3:35 PM MST to 3:36 PM MST
Where
Perkins County, 0.52 mi W of Elsie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.850, -101.390

Hail covered the road but was sub-severe in maximum size. Minor street flooding was also reported.

Hail, Perkins

When
October 3, 3:43 PM MST to 3:44 PM MST
Where
Perkins County, 0.87 mi NW of Elsie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.860, -101.390

Hail covering the ground with largest diameter one inch.

Thunderstorm Wind, Cherry

When
October 3, 5:00 PM CST to 5:08 PM CST
Where
Cherry County, Merriman
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.920, -101.700

Two large healthy cottonwood tree branches snapped off, the largest of which was 8 in diameter.

Thunderstorm Wind, Cherry

When
October 3, 5:15 PM CST to 5:17 PM CST
Where
Cherry County, Merriman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.920, -101.700

A trained spotter estimated up to 70 mph winds.

Flood, Lincoln

When
October 3, 6:30 PM CST to 9:30 PM CST
Where
Lincoln County, 3.49 mi S of Hershey
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
41.120, -100.993

Antelope Road closed by law enforcement due to water over the road.

Heavy Rain, Lincoln

When
October 3, 8:00 PM CST to October 4, 12:28 AM CST
Where
Lincoln County, 3.33 mi NE of Hershey
Reported by
Trained Spotter
Coordinates
41.200, -100.950

Heavy rain across a large area caused minor street flooding and ponding across the region.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664026, 664022, 664023, 664024, 664027, 664028, 664021, 664025.